Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 43, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 2, 2004, 7:10 PM CDT for Lawrence County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 7:10 PM CDT (00:10 UTC)
- Expired
- Jul 2, 2004, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 030011 FFWSGF MOC109-030415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 PM CDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN SOUTHWEST MISSOURI. * UNTIL 1115 PM CDT. * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN TWO AND THREE INCHES OF RAINFALL AS THESE STORMS HAVE MOVED THROUGH. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MILLER...MOUNT VERNON...STOTTS CITY...CHESAPEAKE... AND HALLTOWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3729 9406 3695 9405 3694 9363 3728 9363 $$ LINDENBERG
1 follow-up statement
000 WGUS73 KSGF 030156 FFSSGF MOC009-109-119-145-030545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 PM CDT FRI JUL 2 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR NEWTON AND LAWRENCE COUNTIES... ...FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR MCDONALD AND BARRY COUNTIES... AT 840 PM...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE OCCURRING ALONG THE ARKANSAS STATE LINE FROM NEAR PINEVILLE EAST THROUGH THE KIMBERLING CITY AREA. WHILE THE HEAVIEST RAINFALL HAS ENDED IN BOTH NEWTON AND LAWRENCE COUNTIES FOR NOW...AREAS OF FLOODING ARE ONGOING IN NEOSHO..AND MINOR FLOODING HAS BEEN REPORTED IN PORTIONS OF LAWRENCE COUNTY. FLOODING IS ALSO BEING REPORTED BY LAW ENFORCEMENT IN THE CASSVILLE AREA OF BARRY COUNTY. RADAR DERIVED PRECIPITATION TOTALS INDICATE THAT IN EXCESS OF TWO INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNING AREA. ADDTIONAL THUNDERSTORMS MOVING THROUGH MCDONALD COUNTY OVER THE NEXT HOUR WILL PRODUCE ANOTHER INCH OF RAINFALL IN LOCALIZED AREAS. && MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ DSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:25 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 2, 3:25 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI JUL 2 2004 .DISCUSSION... BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS. UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA. ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH WED. && .AVIATION... GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE DSA/WFO SGF
Hazardous weather outlook, Jul 2, 1:09 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 109 PM CDT FRI JUL 2 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 109 PM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE STORMS WITH DAMAGING WINDS...LOCALIZED EXTREMELY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON...MAINLY EAST OF A LINE FROM VERSAILLES TO WEST PLAINS. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA WITH HEAVY RAINFALL THE MAIN THREAT. DISCUSSION: A LINE OF SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL AFFECT AREAS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI TODAY. THESE STORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY AND HAVE INTENSIFIED OVER CENTRAL AND SOUTH CENTRAL MISSOURI IN MODERATELY UNSTABLE AIR. A SLOW MOVING STORM CENTER OVER EASTERN KANSAS WILL CONTINUE TO INCH SLOWLY EASTWARD INTO MISSOURI LATE TONIGHT AND SATURDAY. WITH A VERY MOIST AIR MASS IN PLACE...ADDITIONAL STORMS WILL DEVELOP OVER THE REGION THIS AFTERNOON. THE COVERAGE AND INTENSITY OF ANY ADDITIONAL STORMS WILL BE DEPENDANT ON HOW MUCH SURFACE HEATING CAN OCCUR. AT THIS TIME...IT LOOKS AS THOUGH THE ATMOSPHERE WILL REMAIN RELATIVELY STABLE IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX...WHICH WILL LIMIT SEVERE STORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. HOWEVER...SOME CLEARING AND RESULTANT INSTABILITY MAY WORK ITS WAY INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING WHICH WILL RESULT IN A MARGINAL RISK FOR SEVERE STORM DEVELOPMENT AFTER 4 PM. AS WITH PREVIOUS DAYS...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL AND FLOODING. FINALLY LATE TONIGHT...STRENGTHENING LOW LEVEL WINDS MAY CAUSE ANOTHER AREA OF STORMS TO DEVELOP OVER REGION PRODUCING LOCALLY HEAVY RAIN AND ISOLATED STRONG THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY. ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE POSSIBLE...MAINLY THROUGH EARLY AFTERNOON. A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON. DSA
In the hours before
Local storm report, Jul 2, 1:47 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG 1 N HOCOMO 36.63N 92.00W
07/02/2004 HOWELL MO LAW ENFORCEMENT
FUNNEL CLOUD REPORTED IN AREA
LDLocal storm report, Jul 2, 6:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 N JOPLIN 37.11N 94.52W
07/02/2004 JASPER MO LAW ENFORCEMENT
DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
ROAD
FEHLocal storm report, Jul 2, 7:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG JOPLIN 37.08N 94.52W
07/02/2004 JASPER MO EMERGENCY MNGR
TREES DOWN ON ROADS AND HOMES IN JOPLIN FROM 31ST TO
INDIANA RD. REPORTED BY EMERGENCY MNGR.
FEHSpecial weather statement, Jul 2, 7:08 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 708 PM CDT FRI JUL 2 2004 MOZ079-080-089-090-093>095-101>104-030500- BARRY-CHRISTIAN-DADE-DALLAS-GREENE-LAWRENCE-MCDONALD-NEWTON-POLK- STONE-TANEY- INCLUDING THE CITIES OF...BOLIVAR...BRANSON...MONETT... MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD. 708 PM CDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 537...IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...DADE...DALLAS...GREENE...LAWRENCE...MCDONALD... NEWTON...POLK...STONE AND TANEY. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... BRANSON...MONETT...MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. && DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:13 PM CDT | Flash Flood Warning | SGF | Newton | 4 hr |
| Jul 2, 7:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 60 min |
| Jul 2, 7:33 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 42 min |
| Jul 2, 7:37 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Jul 2, 8:05 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 40 min |
| Jul 2, 8:16 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 44 min |
| Jul 2, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 47 min |
| Jul 2, 8:48 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 42 min |
| Jul 2, 11:12 PM CDT | Flash Flood Warning | SGF | Lawrence, Newton | 6 hr |
| Jul 2, 11:31 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| Jul 3, 1:13 AM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| Jul 3, 1:30 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.